Childhood Diseases

Posted by: Anne | 2011-07-05


Graves Disease, Carbimazole not working

My 11 year old was diagnosed with graves disease about 3 months ago. She was on very high dosis of Carbimazole (40mg p day) and is down to 5mg twice daily. Some of her symptoms have started again (not sleeping, constantly hungry, fast pulse (120 beats pm). She started feeling dizzy and had a high pitched noise in her ears and i took her to the dr. They ref her back to the professor that is treating her and he notified me today that they think it might be the carbimazole that is causing this tinnitus. They are sending her to get a proper hearing test and some bloodtests to test for antibodies. They think that the auto immune system is attacking her ears now. I dont understand all of this, it is very overwhelming. Plan B is taking the radioactive iodine. I am VERY scared to do that. She is only 11 and have started developing. What are the risks in taking radioactive iodine? Can she become sterile. She is such a tiny little girl and it breaks my heart to see her go thru this. Would surgery be a better option?

Expert's Reply



This is a very complex problem and you need expert advice. As far as I can find out neither radio-active iodine nor surgery are options at your daughter's age. It seems to be a question of adjusting the Carbimazole dose correctly. I have discussed your question with an expert paediatric endocrinologist Dr Ekkehard Zollner at Tygerberg Hospital. He is very willing to advise you and has asked you to phone him on 0843648758

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.